Misusing meds

Acute self-medication, overdosing, is dangerous, and not only because of the risk of death or immediate harm.

medsOver the counter medications can be just as dangerous as prescribed meds, and even vitamins can be dangerous if taken in excess of the recommended dose.

Organs can be damaged by the misuse of drugs. Damage that has to be lived with forever, that might not cause obvious problems until something else happens, or until old-age:

  • side-effects of a paracetamol overdose often don’t become evident until irreversible damage has already been done;
  • a small overdose can cause death or the need for liver transplant;
  • the accumulative effects of tiny overdoses – a fatal overdose can develop over a long period of  time;
  • extended use of painkillers causes headaches, which can lead to a person thinking they need to take even more, when in fact the cure is to stop taking them completely.

Among people who misuse prescription medication, 71%* get the meds from friends or relatives.

Please don’t share your drugs / meds. Please don’t keep quantities of painkillers in the house. Know what is in your medicine cabinet / kit.

If you are suffering from pain, or illness, please talk things through with your doctor. Take a friend if you’d like a little support. Always read the labels for medication and follow the instructions carefully, taking care to stick to the dose and frequency that has been prescribed / recommended.

Misusing medication is a form of self-harm, and just like self-injury it is a symptom of underlying emotional distress. Much of the guidance LifeSIGNS  offers to help people move away from self-injury can also be applied to other forms of self-harm. Distraction techniques and alternative ways of coping with distress can enable you to move away from relying on inapprioriate use of meds.

If you’re suffering from emotional distress, your pain is just as real – please talk to someone, please seek help and support and new ways of coping. If you’d like to talk through your distress with friendly people who understand from their own experiences what it’s like to rely on self-harm in order to cope, please join our Support Forum.

An overdose is always potentially dangerous. If you have taken more medication than you should, please seek urgent expert advice from NHS Direct on 111 (free from any landline or mobile) or on 0845 4647.

 

Photo credit: noricum

———————————–

We are recruiting for a new Director to join our team! We would love to hear from you if you have personal experience of self-injury, are passionate about the work LifeSIGNS does, and would enjoy volunteering your time and experience to help direct our charitable organisation into the future. If you’re interested, please visit our recruitment page for full details including role specification, requirements, and how to apply. We hope to hear from you.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.